steroid induced cateract

A poster asked on here a while back if steroids/ injections caused cataracts. I had about 5 steroid injections, then developed a cataract. My eye doc told me I had a steroid induced cataract. My Rheumatology doc told me that was rubbish. Today I have again been offered steroid injection for pain etc......which I declined and gave reasons for it i.e. I do not want to go through another cataract op ( local anaesthetic). New Rheumatology doc acknowledged Steroids do induce cataracts.

jenny

16 Replies

oldestnewest
  • This is very interesting, I have had 4 steroid injections in the past 15 months and now I am due to have my first cataract removed within the next month. I didn't know it could be due to steroids, I was thinking it was because I have been taking HQL for the past 15 months. RA is such an awful disease it seems you can never win, either you take the meds to relieve the pain and flares and you suffer from lots of serious side effects or you have to live with terrible pain and disability. Did the removal of the cataract help? I am worried about it, as I am a full time carer for my husband who has dementia. Did you cope with every day life immediately after surgery?

    Take care and keep warm. X

  • The operation, with local anaesthetic was not a pleasant experience in the least. I think I bruised my legs digging my fingers into them. The operation was successful. I had long vision in both eyes but they put in short vision lense which took a long time to get used to. I'm fine now apart from sore joints etc.

  • I am so sorry about your husband. I know what it is to care for a person with dementia. I too did that for 20 years.

    Yes there are things you cannot do in the two weeks after a cataract operation.

    You must not lift anything heavy. You must not get tired. Watch out for dry eye syndrome this will make your eye sore

    You will have two types of drops to put into your eye twice a day. One is an antibiotic the other asteroid. After 2 weeks it's just the steroid to put into your eye twice a day.

    I hope after 5 weeks you have perfect eyesight. Sadly I had an inflammation behind my eye so my vision is affected.

    Good luck, please ask family and friends to help you for the first 4 weeks after your op

  • I have the very early stage of a cataract on my left eye but was aware of a slight reduction in my peripheral vision several months before my one and only steroid injection on 1st April. I collected my new prescription lenses yesterday and am delighted that they allow me to remain at my regular distance away from my TV screen. My Rheumy Consultant had agreed with my Optician's suggestion to delay my routine eye test for 6 months after starting Methotrexate medication, to allow my vision to 'settle', so, all things considered, I'm reluctant to conclude that either medication induced the cataract: it was already awaiting in the wings .....

  • Wow this is the first I've heard of this. It was shortly after a couple of steroide inj that I was told by my optician that I had Cateracts.they have gradually got worse (I had to have glasses prescription changed every 4/5 mths..

    As you will see by my previous posts I've had one eye done and looking forward to the other being done shortly.hopefully once I've had the ops my eyes won't deteriate again.

    Regards Mike

  • What?!!!!

  • It's true unfortunately, I've been on steroids on and off for the last 10 years and I have the beginning of cataracts 😟 I'm only 51

  • I take steroids daily and have steroid injections. My optician told me that steroids caused cataracts several years ago, and as a result I have eye checks every year.

  • I had cateracts in both eyes at the age of 18. These developed because of being on pred for 4 years since diagnosis. I was on steroid tablets for 12 years in total, first on pred and then deflazacort, being put on Enbrel got me off them in the end. I also developed avascular necrosis in both hips because of the steroids leading to both my hips being replaced in 2006 (right) and 2007 (left). I didn't realise having steroid injections could cause cateracts that quickly.

  • What I find upsetting in this conversation is the fact that evidently the treating specialists have not always informed the patients (even tried to deny!) side effects of long term steroid use. Ofcourse it is always a question of a trade off when taking toxic meds but it is definitely unethical of the treating doctor not to leave the choice and decision making to the patient and make this possible by supplying all the facts and information needed to make this decision.

  • Totally agree with you. Hospitals and Dr's do not inform you about your treatment and effects

  • Totally agree with you.

  • I have had cataract operations on both eyes, my opthamologist told me steroids do quicken the formation and progress of a cataract. Took steroids for years for PMR and have had steroid injections to reduce inflammation. I think all RA patients should be told about this to ensure they have regular check ups.

  • This is very interesting. I had many steroid injections into my shoulders, hips and a large steroid injection when I was critically ill with pneumonia. I went to my optician to be told my cataract in my right eye was below driving standard and left eye just above driving standard. I have had the cataract removed from the right eye but do not have totally clear vision. Funny thing is I was given steroid drops. I told the Dr the steroid drops were affecting my diabetes. I was told this was nonsense, yet I was having to inject more insulin to keep my levels down. I am due to have the second op soon, well waiting list soon. I was not at anytime informed that steroids caused cataracts. This is the sort of negligence the NHS practices.

    Thank you for bringing this to light

  • Fortunately catharact is treatable while glaucoma, an other possible side effect of long term steroid use, is not. You can slow down the progression, if you catch it on time, but not cure the disease. This is crucial to know for those on steroids and a reason for why regular check-ups are so important.

  • I became T2 diabetic following a three month course of steroids before I started on hydroxy. I was warned to have regular eye checks for the hydroxy, it can cause irreversible blindness, but nothing was said about steroids possibly causing T2. I was already taking part in a prediabetes study at my local hospital so fortunately it was discovered very early on and I was able to act on it straight away. I do wonder if I had been told would I have opted for the steroids. Have to say I felt like WonderWoman on them and as I've got rid of the T2 ( I think / hope!) then it's OK. Don't think I would want to take them again though.

You may also like...